Alabama, 2019

Tornado and Flash Flood in Alabama, June 6 to 8, 2019

June 6 to 8, 2019 · NWS BMX · 12 events in 8 counties and zones

An cut-off upper low over the Southern Plains States tracked slowly eastward towards Alabama from June 6th through June 8th. Sufficient low level shear and daytime instability combined with deep moisture to produce favorable conditions for strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An cut-off upper low over the Southern Plains States tracked slowly eastward towards Alabama from June 6th through June 8th. Sufficient low level shear and daytime instability combined with deep moisture to produce favorable conditions for strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 6, 2:57 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 6, 2:57 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
357 PM CDT Thu Jun 6 2019

.SHORT TERM...
Through Tonight.

Widespread light to moderate rain has moved through most of the
area today, with much of the more persistent rainfall now exiting
to the east. In its wake, cloud cover has decreased as drier mid
level air spread in the area. With the continued approach of
surface upper level lows, there is enough lift and instability
for scattered showers behind the exiting rain. Cannot rule out a
few lightning strikes as well. As the surface low rotates
northward through Mississippi and into southern Tennessee late
tonight, showers will increase in coverage overnight, with the
best chances across the northeast. Most of the area stand a 50-60
percent chance of additional rainfall through midnight.

14

.LONG TERM...
/Issued at 315 AM CT/

Friday through Thursday.

The very slow-moving vertically stacked low dips through the Mid-MS
Valley and over the Gulf States Friday. This will lead to synoptic
height falls, increased moisture with the southerly flow, and
therefore, higher rain and thunderstorm chances for Central AL.
Overall, I expect the showers and thunderstorms to be scattered in
nature at any one time. High resolution guidance suggests more
isolated cells vs. widespread stratiform precipitation. It will be
difficult to nail down exactly when it will rain/storm at any
particular location, but I feel confident enough that over any 6-12
hour period, most areas will see precipitation. Therefore, I have
continued mentioning 60-80% PoPs Friday and Saturday. There could be
a relative decrease in coverage overnight Saturday into Sunday, but
I'll keep at least 50% chance of rain/storms mentioned for now
because coverage will increase again for Sunday afternoon areawide.
This pattern continues through Monday before another trough swings
through the Great Plains, and slowly pushes the low pressure system
to our east Tuesday into Wednesday. Guidance continues to vary on
exactly when the rain/storm chances begin to taper, so I've held on
to at least a 20-30% for the eastern half of Central AL through
Tuesday afternoon. Temperatures during this time (Friday through
Tuesday) should remain in the low to mid 80s, though I would expect
quite a bit of variability based on when and where the rain develops
across the area. The main concerns for this system will be the
prolonged rainfall, which could lead to flooding concerns,
especially in poor drainage areas. PWATs remain on the higher end of
climatology, so some storms will likely be very effective rain
producers, capable of high rain rates. Confidence remains low in
just how much coverage these more convective storms will be, so I
will not add mention of flooding in the HWO at this time.

There's quite a bit of uncertainty in the forecast for Wednesday
into Thursday as the second main trough axis swings through the
area. Latest guidance suggests this will remain a drier system,
limiting any precip chances, but previous runs hinted at another
wave of rain Wednesday night into Thursday. I have included 15-20%
chance for rain/storms and will adjust once we have more run to run
consistency in the guidance.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Periods of rain and MVFR cigs will continue across Central Alabama
this afternoon, with activity gradually becoming more scattered as
an initial area of widespread light to moderate rainfall pushes to
the north and east. As cloud cover also becomes more scattered,
thunderstorms will become possible. Stronger showers and storms will
produce heavier rain and lower vis. Scattered coverage will continue
overnight, with cigs lowering to at or below 1kft. Through the
period, winds will be from the southeast, up to 10kts.

14

&&

.FIRE WEATHER...

Extended period of wet weather will continue through the weekend,
with elevated rain chances each period. This, combined with high
RHs values should limit any fire weather concerns across the area.
Can't rule out low clouds and fog each morning in the next few
days as grounds become saturated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  83  68  82  67 /  80  80  70  80  60
Anniston    70  83  69  82  69 /  80  80  70  80  60
Birmingham  72  84  70  83  69 /  60  80  70  80  60
Tuscaloosa  72  86  71  84  70 /  60  80  70  70  60
Calera      70  84  69  83  69 /  60  80  70  80  60
Auburn      71  82  69  81  69 /  70  80  70  80  60
Montgomery  72  87  71  85  71 /  60  80  70  80  60
Troy        71  85  71  84  70 /  60  80  70  80  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 6, 2:16 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
316 AM CDT Thu Jun 6 2019

ALZ011>015-017>050-071130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
316 AM CDT Thu Jun 6 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Birmingham radar (KBMX), 87 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Dallas

When
June 6, 3:07 PM CST to 3:09 PM CST
Where
Dallas County, 2.56 mi NE of Lake Lanier to 3.06 mi NE of Lake Lanier
Rating
EF0
Path length
0.75 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
32.451, -87.144

National Weather Service meteorologists surveyed damage in northern Dallas County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.

A brief tornado developed in a low topped convective shower. The tornado touched down near the Potter Station community where it snapped small trees and large tree limbs along County Road 214, just north of County Road 945. A home on the east side of County Road 214 sustained damage when the carport was lifted upward off its supports. This resulted in additional roof damage as well as minor damage to the brick facade. A window was blown out of the house and one car was damaged due to the falling carport. The roof was being replaced at the time this damage occurred. At this point, the tornado reached its maximum intensity of around 75 mph. The tornado tracked north producing additional sporadic tree damage before lifting just south of County Road 209. At the last discernible damage point, a tree fell and damaged a large outbuilding. No additional damage was noted north of County Road 209, though access to those areas was very limited.

Thunderstorm Wind, Marengo

When
June 7, 9:42 AM CST to 9:43 AM CST
Where
Marengo County, 1.36 mi WSW of Sweet Water
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.090, -87.890

A few trees uprooted near the town of Sweet Water.

Thunderstorm Wind, Montgomery

When
June 7, 11:36 AM CST to 11:37 AM CST
Where
Montgomery County, (Mgm)montgomery Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.300, -86.400

Dannelly Field Airport (KMGM) reported a wind gust of 59 mph.

Thunderstorm Wind, Elmore

When
June 7, 11:48 AM CST to 11:49 AM CST
Where
Elmore County, 0.2 mi NNE of Coosada
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.503, -86.329

Several trees uprooted along Coosada Parkway.

Thunderstorm Wind, Montgomery

When
June 7, 11:50 AM CST to 11:51 AM CST
Where
Montgomery County, 1.5 mi SSW of Chisholm
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.380, -86.260

Numerous large trees uprooted or snapped across the Montgomery Metro area.

Thunderstorm Wind, Lee

When
June 7, 12:55 PM CST to 12:56 PM CST
Where
Lee County, 2.43 mi SSW of Mitchell Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.500, -85.421

Several trees uprooted along Lee Road 29.

Thunderstorm Wind, Lee

When
June 7, 1:07 PM CST to 1:08 PM CST
Where
Lee County, 0.27 mi W of Griffen Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -85.255

Several trees uprooted near the intersection of Highway 169 and County Road 175.

Thunderstorm Wind, Lee

When
June 7, 1:18 PM CST to 1:19 PM CST
Where
Lee County, Beulah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.700, -85.170

Several trees uprooted in the town of Beulah.

Thunderstorm Wind, Lee

When
June 7, 1:21 PM CST to 1:22 PM CST
Where
Lee County, Smiths Station
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -85.080

Several trees uprooted in the town of Smiths Station.

Thunderstorm Wind, Pickens

When
June 7, 4:25 PM CST to 4:26 PM CST
Where
Pickens County, 2.1 mi WSW of Stafford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.441, -88.285

Several trees uprooted near the Mississippi State line on Halbert Church Road.

Flash Flood, Russell

When
June 8, 1:55 PM CST to 3:30 PM CST
Where
Russell County, 4.74 mi NW of Nuckols to 1.62 mi S of Ladonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.373, -85.133

Several roads impassable between the cities of Seale and Phenix City.

Thunderstorm Wind, Bibb

When
June 8, 6:00 PM CST to 6:01 PM CST
Where
Bibb County, 1.77 mi NE of Ingate
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.986, -87.197

Several trees uprooted on Pleasant Hill Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837859, 837860, 837861, 837862, 837869, 837871, 837874, 837882, 837883, 837884, 837886, 837885.